Options for Nutritional Supplements
Dear OncoLink "Ask The Experts,"
My husband gets diarrhea from Ensure Plus. He has NOT lost weight yet but we are trying to be proactive. Can you please recommend a nutritional product less likely to cause diarrhea?
Karen Wagner MS, RD, LDN, Clinical dietitian specialist for the Abramson Cancer Center, responds:
Many, many people report diarrhea from Ensure and Boost products. They are both gluten free and lactose free, so theoretically should be fine for people who are allergic to wheat or who are lactose intolerant. However, if neither products agree with you husband there are certainly other things to try. Many people like to make their own shakes or smoothie. Oncolink has recipe links, as does ACS.
A basic recipe that I usually give is: ¾ cup yogurt (your preference on flavor – plain or vanilla are good), 1 frozen banana, and ~ ½ cup frozen peaches. Blend all together in a blender with a little ice or juice depending on how thin you like the smoothie. You can add protein powder or Carnation Instant Breakfast to boost up the calories and protein too.
The other thing to think about is how fast your husband in drinking the Ensure. Some people drink it very quickly and this can lead to diarrhea too. Drinking the supplements a little bit more slowly can help. Some people do very well with Carnation Instant Breakfast, if the milk products donÕt agree with your husband, these packets can be mixed with Lactaid Milk or soy or rice milk.
Also, there is a product called IsoPure Plus that is a clear liquid supplement with a taste similar to Gatorade. These are available in GNC or Vitamin Shoppes and may be worth a try.
There are other products, but the ones I just mentioned are the most widely available. If none of these work for you donÕt hesitate to track down a registered dietitian for further tips!
This question and answer was part of the OncoLink Brown Bag Chat Series, Exercise, Nutrition and Cancer Webchat. View the entire transcript here.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania